Alert archive / West Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Charleston, WV

October 18, 2012Boone County, Kanawha County, Lincoln County, West Virginia

NWS Charleston, WV issued this special weather statement at Oct 18, 2012, 1:44 PM EDT for Boone County, Kanawha County, Lincoln County, West Virginia. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2012, 1:44 PM EDT (17:44 UTC)
Expired
Oct 18, 2012, 2:30 PM EDT
In force
46 min
Issued by
NWS Charleston, WV

Counties Boone County, WV, Kanawha County, WV, Lincoln County, WV

The radar

The Charleston,WV radar (KRLX), 25 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 18, 2:20 PM EDTHAIL 0.256 Wsw Charleston, WV
Oct 18, 2:33 PM EDTHAIL 0.5Charleston, WVREPORTED AT YEAGER AIRPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

417 
WWUS81 KRLX 181744
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
144 PM EDT THU OCT 18 2012

WVZ005-013>015-025-026-181830-
BOONE WV-KANAWHA WV-LINCOLN WV-LOGAN WV-PUTNAM WV-WAYNE WV-
144 PM EDT THU OCT 18 2012

...THUNDERSTORMS WILL AFFECT BOONE...LINCOLN...NORTHERN 
LOGAN...SOUTHEASTERN WAYNE...SOUTHERN KANAWHA AND SOUTHERN PUTNAM 
COUNTIES...

AT 138 PM EDT...THUNDERSTORMS WERE LOCATED ALONG A LINE FROM 14 
MILES NORTHEAST OF INEZ TO 8 MILES NORTHEAST OF LOGAN...MOVING 
NORTHEAST AT 50 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS. 

THESE STORMS WILL BE NEAR RANGER...TURTLE CREEK...GILL...AND MADISON
AROUND 150 PM...PRENTER...FOSTER...SPURLOCKVILLE...AND MUD AROUND 155
PM...PALERMO AND MYRA AROUND 200 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 36 AND 57 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 96 AND
105 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 1 AND 2...THE WEST
VIRGINIA TURNPIKE BETWEEN MILE MARKERS 77 AND 95.

LAT...LON 3846 8198 3836 8125 3832 8124 3783 8173
      3792 8217 3797 8219 3795 8229 3796 8235

$$

30

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Oct 18, 10:33 AM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Oct 18, 10:33 AM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1033 AM EDT THU OCT 18 2012

.SYNOPSIS...
COLD FRONT BRINGS GOOD CHANCE FOR SHOWERS THURSDAY INTO FRIDAY.
PARENT DEEP LOW PRESSURE SYSTEM APPROACHES FROM THE NORTHWEST FRIDAY
NIGHT INTO SATURDAY.  HIGH PRESSURE BUILDS NORTH FOR SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE...
INITIAL LINE OF SHOWERS ALL BUT GONE AS IT MOVED TOWARDS THE
MOUNTAINS...WITH SOME REDEVELOPMENT ALONG THE FRONT NOW IN
NORTHEAST KENTUCKY AND SOUTHEAST OHIO. SOME ENHANCEMENT TO THIS
LINE IS EXPECTED THIS AFTERNOON. NO LONGER IN THE SLIGHT RISK THIS
AFTERNOON OVER THE EASTERN ZONES.

PREVIOUS DISCUSSION...
A BUSY NEAR-TERM PERIOD...WITH A MYRIAD OF ISSUES...AS A COLD FRONT
AND UPPER LEVEL DYNAMIC SYSTEM APPROACH THE AREA FROM THE WEST.
TOUGH TO GET A GOOD FEEL FOR THE PRECISE LOCATION OF THE SFC FRONT
BUT AT 07Z IT APPEARS THE FRONT IS LOCATED VERY CLOSE TO THE IN/OH
BORDER...TO NEAR OR JUST EAST OF CINCINNATI...TO JUST EAST OF LEX
AND DVK IN KENTUCKY. AS EXPECTED THE PRECIP BAND LAGS JUST BEHIND
THE FRONT. IN THIS BAND INCLUDES SOME EMBEDDED THUNDER. TIME OF
ARRIVAL TOOL HAS THIS BAND COMING INTO FAR WESTERN PARTS OF
FORECAST AREA AT ABOUT 10Z...CONTINUING E/NE TO AROUND HTS BY 12Z.
BY AND LARGE PREVIOUS FCST HAD GOOD HANDLE ON THIS...AS WELL AS
THE OVERALL EXPECTED MOVEMENT OF PRECIP TODAY...AND HAVE ONLY MADE
A FEW MINOR POP ADJUSTMENTS TODAY. WIND GUSTS...MAINLY ACROSS THE
TRI-STATE AREA...MAY BE PROBLEMATIC FOR A FEW HOURS ROUGHLY BTWN
12Z-16Z AS THE SFC FRONT PASSES WITH STRONG LLVL WINDS STILL
OVERHEAD. 08Z VAD AT KJKL CURRENTLY DEPICTING 60KTS AT
850MB...WHICH IS A BIT UNDERDONE BY BOTH NAM AND RAP13. WINDS ARE
ALSO ALREADY GUSTING TO AROUND 30MPH WITH LINE IN KY. STRONG LLVL
WINDS WILL DIMINISH THROUGH THE MORNING AS THE SFC FRONT PUSHES
INTO THE AREA. BUT THERE MAY BE A BRIEF WINDOW ACROSS THE TRI
STATE AREA AFTER THE SFC FRONT PASSES...WITH 2-3MB/HR PROGGED
PRESSURE RISES AND GOOD ISENTROPIC DOWNGLIDE NOTED ON 295K
SFC...ALONG WITH THE DAYLIGHT HOURS STARTING TO AID IN
MIXING...WHERE STRONGER WIND GUSTS CAN MAKE IT DOWN TO THE SFC.
925MB WIND SPEEDS AT 15Z ACROSS TRI-STATE AREA PER RAP13 ARE STILL
AROUND 35KTS POST-FRONT IN THAT AREA AND AS SUCH WENT AHEAD AND
BUMPED UP WIND GUST POTENTIAL FOR A FEW HOURS THERE TO JUST UNDER
30KTS. FINALLY...THOUGH WIDESPREAD SEVERE WX IS NOT
EXPECTED...THERE IS SOME POTENTIAL FOR SEVERE WEATHER PRIMARILY
ALONG THE I-79 CORRIDOR EASTWARD THIS AFTERNOON. WILL NEED TO
WATCH MOISTURE AVAILABILITY NORTH/WEST OF THE MOUNTAINS AS
PREVIOUS FCST MENTIONED. WHILE IT WOULDN/T BE COMPLETELY OUT OF
THE REALM OF POSSIBILITY TO SEE SOME LARGE HAIL WITH EL/S MARGINAL
BUT SUFFICIENTLY HIGH AND LOW FZ AND WBZ LEVELS....THE PRIMARY
THREAT WILL CERTAINLY BE STRONG WINDS WITH 50KT+ WINDS PROGGED AT
700MB ACROSS THE EASTERN HALF OF THE AREA THIS AFTERNOON. HAVE
INCLUDED GUSTY WIND WORDING THIS AFTERNOON WITH THUNDERSTORMS.
MOST LOCATIONS EXCEPT THE HIGH COUNTRY SHOULD SEE PRECIP END BY
00Z IF NOT SOONER...WITH MOUNTAIN LOCATIONS DRYING OUT BY 06Z FRI.

OVERNIGHT WINDS RETURN TO THE SOUTH/SOUTHEAST WITH THE OVERALL
SYSTEM STILL TO THE NORTHWEST. BOUNDARY LAYER WINDS WILL STILL BE ON
THE ORDER OF 10-12KTS+ BY 06Z AND WITH SOME INCREASE IN CLOUDS AGAIN
THIS SHOULD LIMIT THE THREAT OF FOG. INHERITED MINS TONIGHT ON THE
WARM SIDE OF GUIDANCE STILL LOOK REASONABLE.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
BY 12Z FRIDAY...MODELS CONTINUE TO SHOW CONSISTENCY...WITH COLD
FRONT EAST OF THE APPALACHIANS. MODELS ALSO IN AGREEMENT WITH DEEP
LOW PRESSURE SYSTEM LOCATION OVER IL BY 12Z...THEN MOVING
NORTHEAST AS SFC LOW WEAKENS OVER THE GREAT LAKES REGION...KEEPING
THE AREA UNDER COOL...RAP AROUND MOISTURE. THIS ENVIRONMENT WILL
PROVIDE CHANCES FOR LIGHT SHOWERS MAINLY ACROSS THE NORTHERN
PORTIONS OF THE AREA THROUGH SATURDAY.

DIFFERENCES AMONG MODELS ARE NOTED IN THE H5 CLOSED LOW
PRESSURE...WITH THE ECMWF/NAM SHOWING A STRONGER LOW OVER THE
GREAT LAKES REGION...WHILE THE CMC/GFS SHOWS A WEAKER AND
ELONGATED CENTER FURTHER NORTH INTO CANADA.

KEPT WIND GUSTS 20-30 KNOTS DO TO CAA AND EFFICIENT MOMENTUM
TRANSFER AS SEEN IN INVERTED V FEATURE IN BUFKIT SOUNDING FRIDAY.

COOLER TREND FRIDAY UNDER CAA...AND CLOUD COVER. WENT FEW DEGREES
COLDER FOR SATURDAY...AS SFC LOW PRESSURE RAPS AROUND COLD
ADVECTION AT H85 UNDER SOUTHWEST TO WEST FLOW...AND PLENTY OF
CLOUDS EXPECTED AND FEW LIGHT RAIN SHOWERS MAINLY NORTH. LOW
SATURDAY NIGHT WILL GENERALLY BE IN THE 40S LOWLANDS...RANGING
INTO THE LOW 30S HIGHER ELEVATIONS.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
MID AND UPPER LEVEL LOW LIFTING NE INTO SAINT LAWRENCE VALLEY AT 00Z
SUNDAY.  WILL HOLD ONTO SOME SLIGHT CHANCE LIGHT RAIN SHOWERS A BIT
LONGER...TO INCLUDE SATURDAY EVENING IN OUR NORTH.

OTHERWISE HIGH PRESSURE BUILDS NORTH BY SUNDAY.

MAIN FEATURE FOR MONDAY INTO WEDNESDAY IN THE MID/UPPER LEVELS IS A
TROF IN PACIFIC NORTHWEST MOVING INTO ROCKIES...WITH RIDGE OVER THE
SOUTHEAST.  12Z GFS WAS MUCH WEAKER AND FLATTER WITH THE SE
RIDGE...ALLOWING MORE MOISTURE TO SINK FURTHER SOUTH BY TUESDAY INTO
WEDNESDAY.  TRIED TO CUT BACK ON HPC GUIDANCE POPS.  LEANED MORE
TOWARD A STRONGER RIDGE AND LIMIT ANY POPS FOR NORTHERN COUNTIES
FOR TUESDAY AND WEDNESDAY -WITH 20 TO 30 PERCENT FOR NOW.  IF THAT
RIDGE STAYS STRONGER...AND DOES NOT WEAKEN PER 12Z GFS...A SPELL OF
INDIAN SUMMER IS PICTURED.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
PRIMARY AVIATION CONCERNS IN THE NEAR TERM CONTINUE TO BE STRONG
LOW LEVEL SOUTHERLY WINDS AND A BAND OF SHOWERS WITH SOME THUNDER
CURRENTLY APPROACHING THE AREA WHICH WILL MOVE THROUGH TODAY.
CURRENT RLX RADAR STILL SHOWING A ROUGHLY 50KT WIND AT 3K AGL AT
CRW. FOR THIS...CURRENTLY HAVE LLWS GROUPS AT BOTH THE CRW AND HTS
TAFS...BUT WILL LET GO FOR THE 12Z TAFS WITH SFC WINDS BECOMING A
BIT STRONGER. STILL...WIND SPEEDS OF 30-40KTS CAN BE EXPECTED BETWEEN
1-3KFT FOR A FEW HOURS THIS MORNING AS THE LLVL JET DISSIPATES.

SHOWERS WITH EMBEDDED THUNDER WILL MOVE ACROSS THE AREA TODAY FROM
12Z-21Z SOUTHWEST TO NORTHEAST. EXPECT HIGH MVFR/LOW VFR CIGS WITH
THIS PRECIP. THE POTENTIAL FOR THUNDER WILL BE HIGHER MAINLY ACROSS
THE EASTERN PART OF THE AREA...INCLUDING CRW...BKN...AND CKB.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...

FORECAST CONFIDENCE: MEDIUM TO HIGH.

ALTERNATE SCENARIOS: MAY NEED SLIGHTLY LONGER MVFR CEILINGS WITH
FRONTAL PASSAGE THURSDAY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EDT 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    M    M    M    H    H    H    H    H    H    H    H
HTS CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    M    M    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    M    H    H    H    M    M    M
PKB CONSISTENCY  H    H    H    M    M    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    M    M    M    M    M    H    H    H

AFTER 12Z FRIDAY...
NO WIDESPREAD IFR EXPECTED AT THIS TIME.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/50
NEAR TERM...50/26
SHORT TERM...ARJ
LONG TERM...KTB
AVIATION...50
Hazardous weather outlook, Oct 18, 4:45 AM EDT, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
445 AM EDT THU OCT 18 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>019-024>027-033>035-190900-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-
RALEIGH-
445 AM EDT THU OCT 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE INTO THE AREA THIS MORNING. THOUGH WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED...VERY STRONG WINDS ALOFT MAY MIX
DOWN WITH THE STRONGEST SHOWERS AND THUNDERSTORMS...AND PRODUCE SOME
LOCALIZED WIND DAMAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ020-028>032-036>040-046-047-190900-
DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
445 AM EDT THU OCT 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON. STRONG
GUSTY WINDS WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 18, 1:44 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
144 PM EDT THU OCT 18 2012

WVZ005-013>015-025-026-181830-
BOONE WV-KANAWHA WV-LINCOLN WV-LOGAN WV-PUTNAM WV-WAYNE WV-
144 PM EDT THU OCT 18 2012

...THUNDERSTORMS WILL AFFECT BOONE...LINCOLN...NORTHERN
LOGAN...SOUTHEASTERN WAYNE...SOUTHERN KANAWHA AND SOUTHERN PUTNAM
COUNTIES...

AT 138 PM EDT...THUNDERSTORMS WERE LOCATED ALONG A LINE FROM 14
MILES NORTHEAST OF INEZ TO 8 MILES NORTHEAST OF LOGAN...MOVING
NORTHEAST AT 50 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR RANGER...TURTLE CREEK...GILL...AND MADISON
AROUND 150 PM...PRENTER...FOSTER...SPURLOCKVILLE...AND MUD AROUND 155
PM...PALERMO AND MYRA AROUND 200 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 36 AND 57 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 96 AND
105 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 1 AND 2...THE WEST
VIRGINIA TURNPIKE BETWEEN MILE MARKERS 77 AND 95.

LAT...LON 3846 8198 3836 8125 3832 8124 3783 8173
      3792 8217 3797 8219 3795 8229 3796 8235

30

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 2:27 PM EDTSpecial Weather StatementRLXClay48 min
Oct 18, 2:33 PM EDTSpecial Weather StatementRLXBoone42 min
Oct 18, 2:35 PM EDTSpecial Weather StatementRLXCalhoun, Roane40 min
Oct 18, 2:53 PM EDTSevere Thunderstorm WarningRLXBoone, Kanawha, Lincoln, Logan23 min
Oct 18, 3:21 PM EDTSpecial Weather StatementRLXBraxton, Upshur39 min
Oct 18, 4:32 PM EDTSpecial Weather StatementRLXFayette, Raleigh43 min
Oct 18, 4:46 PM EDTSpecial Weather StatementRLXBarbour, Nicholas, Randolph, Taylor, Upshur, Webster59 min
Oct 18, 5:13 PM EDTSevere Thunderstorm WarningRLXBarbour32 min
Oct 18, 5:52 PM EDTSpecial Weather StatementRLXPocahontas, Randolph, Webster23 min
Oct 18, 6:32 PM EDTSpecial Weather StatementRLXPocahontas, Randolph43 min

Nearby

Special Weather Statements in West Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.